Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 14, NWS Dodge City, KS

July 26, 1999Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 26, 1999, 11:06 AM CDT for Trego County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1999, 11:06 AM CDT (16:06 UTC)
Expired
Jul 26, 1999, 11:00 PM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 261606
FFWDDC
KSC195-270400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1106 AM CDT MON JUL 26 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1058 AM CDT...COUNTY OFFICIALS INDICATE THAT THE BIG CREEK IN
CENTRAL TREGO COUNTY WAS OUT OF ITS BANK FROM SOUTH OF COLLYER TO
JUST WEST OF THE HIGHWAY 283 BRIDGE TO THE SOUTH OF WAKEENEY.
ADDITIONALLY...MANY LOW WATER CROSSINGS OF THE BIG CREEK WERE
REPORTED TO BE TOTALLY UNDER WATER.

RUNOFF FROM TORRENTIAL RAINFALL UPSTREAM IN GOVE COUNTY LAST NIGHT
HAD PRODUCED THIS DANGEROUS CONDITION. THE FLOODING SHOULD REACH THE
HIGHWAY 283 BRIDGE SOUTH OF WAKEENEY BY NOON...THEN CONTINUE SLOWLY
EASTWARD ALONG THE STREAM IN EASTERN TREGO COUNTY.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.  DO NOT ATTEMPT TO
DRIVE ON FLOODED ROADWAYS.  A FEW INCHES OF RAPIDLY RUNNING WATER
CAN BE ENOUGH TO WASH A CAR AWAY TRAPPING ITS OCCUPANTS.

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:07 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 5:07 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT SUN JUL 25 1999

MAIN CHALLENGE THIS FORECAST IS ENDING TIME OF CURRENT PRECIP IN
NORTHERN ZONES AND TIMING OF WEAK COLD FRONTAL PASSAGE.

08Z SFC MAP SHOWED MID 60 DEW POINTS ACROSS EASTERN TIER OF CWA
VARYING TO MID 50S IN WEST.  COUPLE OF OUTFLOW BOUNDARIES EVIDENT ON
RADAR PROPAGATING SOUTHEASTWARD THROUGH CENTRAL PART OF CWA
ATTM...DDC SHIFT NORTH AT 15MPH.  BASED ON SHORT LIVED AFFECT
OUTFLOW HAD AT GCK...DO NOT EXPECT NORTH WINDS TO LAST VERY LONG.

26/00Z MODEL COMPARISON SHOWED ETA INITIALIZED THE BEST...FOLLOWED
BY AVN AND THEN NGM.  ONLY FLY IN THE OINTMENT IS ETA WAS TOO DEEP
WITH SFC LOW IN WESTERN KANSAS AT 26/00Z.  CURRENT SHORT WAVE
KICKING OFF PRECIP AND CAUSING SOME FLOODING PROBLEMS IN GOVE CO
WILL CONTINUE TO MOVE EAST AND THEN SOUTHEAST.  PLENTY OF LOW LEVEL
MOISTURE TO TAP AND ABUNDANT MOISTURE SURE TO BE LEFT FOR TONIGHT
WHEN NEXT SHORT WAVE CATCHES UP WITH SOUTHWARD MOVING FRONT.  EXPECT
A MCS-LIKE EVENT TONIGHT.  ATTM...THINK THIS WILL FORM IN NORTHWEST
KANSAS AND MOVE SOUTHEASTWARD ACROSS NORTHEAST AND EAST SECTIONS OF
CWA.  WILL PUT IN HEAVY RAIN POSSIBLE WORDING IN MOST LOCATIONS...AS
SUNDAY EVENING EVENTS SHOWED.

TEMPS WILL BE TRICKY THIS GO ROUND.  CLOUDS AND TIMING OF FRONTAL
PASSAGE COULD REALLY DIVIDE CWA FROM NW TO SE AS FAR AS HIGHS TODAY
GO.  WILL GO WITH 89 IN SCOTT CITY AREA...AND NEAR 101 AT P28.
COLD/COOL FRONT SHOULD BUMP TEMPS DOWN FEW DEGREES FOR
TUESDAY...THEN BACK INTO THE OVEN FOR EXTENDED.

THINK THE PRECIP WILL END DURING MORNING ON TUESDAY...BUT WILL KEEP
20-30 POPS GOING IN CASE TIMING IS OFF.  THE PERSISTENT HIGH
PRESSURE ALOFT IS SHOWING LITTLE WEAKENING...ONLY SLIGHT DIPS AND
WRINKLES AS SHORT WAVES CROSS ANTICYCLONICALLY AROUND THE RIDGE.

EXTENDED DISCUSSION...
LITTLE CHANGE IN THE OVERALL PATTERN THROUGH MID WEEK.  UPPER RIDGE
IN PLACE AND HOT...MOIST AIR REMAINING OVER AREA.  CURRENT EXTENDED
LOOKS GOOD SO NO CHANGES PLANNED THIS MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 096/069 092/070 099 443
GCK 094/066 089/069 098 342
EHA 095/065 089/069 098 342
LBL 097/070 093/071 099 443
HYS 090/064 085/070 098 563
P28 101/073 095/074 100 253

.DDC...NONE.

BURKE

In the hours before

Special weather statement, Jul 26, 5:45 AM CDT, 5 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT MON JUL 26 1999

SPOTTERS WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT.

AS A WEAK COLD FRONT SLOWLY PUSHES SOUTHEAST THROUGH THE AREA
TODAY...SHOWERS AND THUNDERSTORMS WILL BE TRIGGERED.  ABUNDANT
MOISTURE IN THE LOWER ATMOSPHERE WILL RESULT IN A FEW STORMS
PRODUCING TORRENTIAL DOWNPOURS.  HOWEVER...THE UPPER LEVELS OF THE
ATMOSPHERE WILL REMAIN RELATIVELY WARM...INHIBITING ANY SEVERE
THUNDERSTORMS.

ADDITIONALLY...THE AREA SOUTHEAST OF A LINE FROM LIBERAL TO MEADE
TO GREENSBURG TO ST JOHN WILL BE HOT AND HUMID AGAIN THIS AFTERNOON.
HEAT INDICES WILL CLIMB& TO THE 100 TO 105 RANGE BY 2 PM.

WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.